Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 43, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 6, 2001, 8:00 PM EDT for Breathitt County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 6, 2001, 8:00 PM EDT (00:00 UTC)
- Expired
- Jun 6, 2001, 8:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 8:20 PM EDT | Thunderstorm Wind | Guerrant, KY | Trees and large limbs were blown down along Kentucky Highways 2469 and 541. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 070001 SVRJKL KYC025-070030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 800 PM EDT WED JUN 6 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREATHITT COUNTY * UNTIL 830 PM EDT * AT 800 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF OAKDALE...OR ABOUT 5 MILES EAST OF BEATTYVILLE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER GENTRY AT 805 PM EDT. OVER FIVEMILE AT 810 PM EDT. OVER HAGINSVILLE AT 815 PM EDT. OVER STEVENSON AT 820 PM EDT. OVER CAMP LEWIS AT 825 PM EDT. OVER LAMBRIC AT 830 PM EDT. STRONG DAMAGING WINDS...OVER 60 MPH...AND INTENSE RAIN ARE LIKELY WITH THIS STORM. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3765 8364 3747 8362 3749 8306 3770 8308 $$ LEWIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:30 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 6, 6:30 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 630 PM EDT WED JUN 6 2001 THE ZONES WERE JUST UPDATED TO INCLUDE A FLASH FLOOD WATCH FOR PARTS OF EASTERN KENTUCKY. WHAT FOLLOWS IS THE DISCUSSION BY THE FORECASTER WHO COMPLETED THE ENTIRE AFTERNOON FORECAST PACKAGE. HAVE BEEFED UP THE WORDING IN STORMS APPROACHING FA AROUND THE OHIO RIVER AREA. INSTABILITY HAS INCREASED THERE AND THE BOUNDARY HAS BEEN LOCALLY ENHANCED BY SURFACE TROUGH AND OUTFLOW BOUNDARIES. SHEAR LOOKS MUCH BETTER TODAY COMPARED TO YESTERDAY. THESE STORMS COULD MEAN BUSINESS AND PRODUCE LOCALLY HEAVY AMOUNTS OF RAIN BESIDE THE CHANCE OF SEVERE WEATHER. FLASH FLOOD WATCH MAY BE COMING AS A RESULT. FRONT IS TO THE NORTH BUT WILL EVENTUALLY SAG SOUTH AND KEEP POPS IN THE FORECAST UNTIL FRIDAY. DIFFERENT FROM THE SWEEPING COLD FRONT FROM THE WEST FROM A FEW DAYS AGO. TWEAKED THE EXTENDED...BUT FOR THE MOST PART LOOKS ON TRACK. .JKL...FLASH FLOOD WATCH FOR PARTS OF NORTHEAST AND SOUTHEAST KENTUCKY TONIGHT...KYZ044-068-069-079-080-083>088-116. HEINLEIN
In the hours before
Special weather statement, Jun 6, 4:49 PM EDT, 3 hours 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-070100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 449 PM EDT WED JUN 6 2001 ...STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINS POSSIBLE THIS EVENING FOR MUCH OF EASTERN KENTUCKY... A FRONT ALONG THE OHIO RIVER VALLEY HAS BEGUN TO DRIFT SOUTH. LINES OF THUNDERSTORMS DEVELOPING OVER CENTRAL KENTUCKY LATE THIS AFTERNOON WILL MOVE EAST INTO THE I-75 CORRIDOR BY 6 PM THIS EVENING. AS THE STORMS SPREAD ACROSS EASTERN KENTUCKY THROUGH THE EVENING...A FEW OF THEM COULD PRODUCE HAIL AND DAMAGING WINDS. ANOTHER CONCERN IS THAT MANY OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS OF MORE THAN ONE INCH PER HOUR. NEARLY SATURATED GROUND IN MANY COUNTIES...ESPECIALLY IN FAR SOUTHEAST KENTUCKY...WILL MAKE THE AREA SUSCEPTIBLE TO FLASH FLOODING IN PLACES. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SCHAUB
Local storm report, Jun 6, 7:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
733 PM EDT WED JUN 6 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM MOUNT STERLING KY WIND DAMAGE
06/06/01 MONTGOMERY TREES DOWN AND BLOCKING
HIGHWAY 11S...SOUTH OF
MOUNT STERLING. REP6ORTED BY
LAW ENFORCEMENT
TRLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:32 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 43 min |
| Jun 6, 8:36 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 39 min |
| Jun 6, 9:02 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 43 min |
| Jun 7, 10:20 AM EDT | Flash Flood Warning | JKL | Floyd, Magoffin, Pike, Wolfe | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.